Iowa, 2012

Hail and Damaging Winds in Iowa, May 24, 2012

May 24, 2012 · NWS DMX · 10 events in 5 counties and zones

The cold front that progressed into the state during the evening of the 23rd made little progress overnight. It moved slowly southeast during the day on the 24th and finally passed southeast of the CWA after a surface wave lifted northeast along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that progressed into the state during the evening of the 23rd made little progress overnight. It moved slowly southeast during the day on the 24th and finally passed southeast of the CWA after a surface wave lifted northeast along the front. The airmass was capped initially with the cap finally breaking during the mid afternoon hours. A narrow line of thunderstorms formed by mid afternoon and advanced across the state. There was plenty of moisture available with dewpoint readings in the low to mid 60s in a ribbon ahead of the front. Precipitable water values increased to 1.3 to 1.5 inches. Shear was strong with 60 to 75 kts of shear available. The mean flow in the 850-300 mb layer was over 60 kts. Downdraft CAPE remained quite high with 800 to 1300 J/kg available ahead of the line. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 500 J/kg, though the freezing level remained in the 14,000 to 15,000 foot range, limiting hail production. The LCL was also relatively high in the 750 to 1250 meter range ahead of the line. Lifted indices fell to -3 to -5 C by late afternoon. The thunderstorms produced brief heavy rainfall and gusty winds in most locations with storm forward motion speeds in the 50-60 MPH range. Winds gusted up to 70 MPH with a few of the stronger storms causing damage to trees and power lines. A storm in Decatur County dropped 1.10 inches of rain in about 20 minutes. There were spotty reports of three quarter to one inch diameter hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 2:40 PM CST, 10 minutes earlier.

Area forecast discussion, May 24, 2:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU MAY 24 2012

.SHORT TERM /TONIGHT/...
SURFACE LOW HAS MOVED INTO SOUTHEAST MN AND HAD DEVELOPED A WELL
DEFINED PRESSURE COUPLET OVER THE PAST FEW HOURS.  AS LOW MOVES OUT
IN RESPONSE TO THE STRONG S/WV FROM CENTRAL SD...COLD FRONT WILL
SWEEP ACROSS THE CWA THIS EVENING.  CURRENT SQUALL LINE EXTENDING
FROM NEAR KMCW-KCSQ IS HAVING TROUBLE GETTING ORGANIZED SOUTH OF
HIGHWAY 30 IN SPITE OF THE FAVORABLE SHEAR ENVIRONMENT.  CAP IS
WEAKENING...ALSO FAVORABLE...HOWEVER IT APPEARS THE SHEAR IS
STRONGER THAN THE AVAILABLE CAPE TO SUPPORT THE UPDRAFTS.  THESE
FACTORS SHOULD KEEP THE MAIN THREAT OF SEVERE WEATHER OVER THE FAR
NORTHEAST AND AREAS NORTHEAST.  REST OF THE FORECAST WILL BE QUIET
WITH HIGH PRESSURE BUILDING INTO THE AREA ALONG WITH A PUSH OF DRIER
AIR.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ANY BREAK OVERNIGHT WILL BE SHORT LIVED AS WARM ADVECTION AND
THETA-E ADVECTION IS EXPECTED TO INTENSIFY ON FRIDAY.  THE THREAT
FOR CONVECTION WILL INCREASE GRADUALLY FROM SOUTH TO NORTH DURING
THE DAY AS A WARM FRONT PUSHES TOWARD THE STATE WITH INCREASING
LIFT.  HAVE INCREASED POPS TO HIGH END CHANCE BY AFTERNOON IN THE
SOUTH AND WEST AND CANNOT RULE OUT SOME SEVERE ELEVATED CONVECTION
AS INSTABILITY INCREASES WITH THE STRONG THETA-E ADVECTION.  THE
THREAT OF STORMS WILL EXPAND ACROSS THE ENTIRE CWA ON FRIDAY NIGHT
AS STRONG LLJ INTERSECTS BOUNDARY.  ANTICIPATE BEST THREAT SHIFTING
INTO NORTHERN IA AS FRONT REMAINS PROGRESSIVE AND HAVE INCREASED
POPS TO LIKELY IN THOSE LOCATIONS.  FARTHER SOUTH...WARM SECTOR WILL
START EXPANDING ACRS THE STATE AS THE FRONT HEADS NORTH.  THIS VERY
WARM AND HUMID AIRMASS WILL OVERTAKE THE STATE ON SATURDAY WITH
CONVECTION BECOMING LIMITED TO THE FAR NORTH. LITTLE CONVECTION IS
EXPECTED SATURDAY NIGHT INTO SUNDAY AS THE AREA WILL BE CAPPED AND
STRONG SOUTH WINDS KEEP READINGS WELL INTO THE 80S TO LOWER 90S.
HOWEVER...UPPER SYSTEM TRAVELING THROUGH THE PLAINS WILL PUSH A
FRONT INTO THE STATE SUNDAY NIGHT INTO MONDAY.  WITH THE UPPER LOW
AND ASSOCIATED FORCING LIFTING TO THE WEST AND NORTH OF THE
STATE...MUCH OF THE WIDESPREAD PRECIPITATION WILL STAY IN THOSE
LOCATIONS.  WITH QG FORCING MORE LIMITED IN IOWA AND FRONT PASSING
THROUGH AT UNFAVORABLE TIME...ANTICIPATE CONVECTION TO BE MORE
SCATTERED IN IOWA.  THEREAFTER...NEXT THREAT OF PRECIPITATION ARRIVES
MID WEEK AS NEXT SYSTEM IN BROAD WEST FLOW HEADS INTO THE REGION.

&&

.AVIATION...24/18Z
COLD FRONT IS MAKING SLOWLY PROGRESS ACROSS THE STATE.  CAPPING IS
PUSHING INTO THE STATE AT PRESENT AND SHOULD LIMIT THE CONVECTION
ASSOCIATED WITH THE FRONT.  SOME THUNDERSTORM ACTIVITY IS TAKING
PLACE OVER NORTHERN IA AND FEEL THE BEST CHANCE FOR TSRA WILL BE IN
THE NORTHERN SITES.  CARRIED A BRIEF WINDOW OF FOR THAT AND ALSO
BROUGHT IN SOME MVFR CIGS FOR A FEW HOURS POST FROPA.  EXPECT TO SEE
CLEARING TONIGHT WITH WINDS DIMINISHING RAPIDLY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS MAY 12
LONG TERM...COGIL
Hazardous weather outlook, May 24, 8:19 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
919 AM CDT THU MAY 24 2012

IAZ006-007-016-017-025>028-037>039-251100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HARDIN-GRUNDY-BLACK HAWK-
919 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA TODAY WITH THE
BEST CHANCE THIS AFTERNOON INTO THE EARLY EVENING. DAMAGING WINDS
WILL BE THE PRIMARY THREAT. QUARTER SIZE HAIL AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH
WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH MONDAY. A FEW
SEVERE STORMS ARE POSSIBLE BUT SPECIFIC THREATS WILL BE BETTER
DETERMINED LATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THROUGH MEMORIAL DAY.

IAZ004-005-015-023-024-033>036-044>050-057>062-070>075-081>086-
092>097-251100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
919 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA THIS
AFTERNOON INTO THE EARLY EVENING. DAMAGING WINDS WILL BE THE
PRIMARY THREAT. QUARTER SIZE HAIL IS POSSIBLE. THE THREAT FOR AN
ISOLATED TORNADO EXISTS EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH MONDAY. A FEW
SEVERE STORMS ARE POSSIBLE BUT SPECIFIC THREATS WILL BE BETTER
DETERMINED LATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THROUGH MEMORIAL DAY.

In the hours before

Local storm report, May 24, 9:27 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 N RICKETTS            42.17N 95.58W
05/23/2012                   CRAWFORD           IA   PUBLIC

            A NUMBER OF TREES IN A NEARBY GROVE EITHER DOWNED OR LOST
            LARGE LIMBS. LIKELY GUSTNADO ALSO OBSERVED. WINDS WERE
            ESTIMATED AT 60 TO 65 MPH. TIME ESTIMATED FROM RADAR.

0712 PM     HAIL             4 NNE RICKETTS          42.18N 95.55W
05/23/2012  E0.88 INCH       CRAWFORD           IA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

SKOW
Local storm report, May 24, 11:42 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     2 N LAKE VIEW           42.34N 95.05W
05/23/2012                   SAC                IA   PUBLIC

            THIRTEEN LARGE POWER POLES SNAPPED ALONG A MILE LONG
            STRETCH OF PERKINS AVE. ONE THIRD OF THE ROOF OF A HOG
            CONFINEMENT BUILDING RIPPED OFF HALF A MILE UP THE ROAD.
            ANOTHER HALF MILE UP THE ROAD...ONE THIRD OF A MACHINE
            SHED WAS DESTROYED. LITTLE DAMAGE NOTED EAST OR WEST OF
            THIS AREA. WIND SPEEDS ESTIMATED AT 90 MPH. TIME
            ESTIMATED FROM RADAR.

&&

SKOW
Special weather statement, May 24, 2:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT THU MAY 24 2012

IAZ017-026-027-242030-
BUTLER-CERRO GORDO-FRANKLIN-
307 PM CDT THU MAY 24 2012

...NICKEL SIZE HAIL POSSIBLE...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL FRANKLIN COUNTY...MOVING
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DOUGHERTY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS

The radar

The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 24, 2:50 PM CST
Where
Butler County, 3.49 mi S of Dumont
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.700, -92.980

Hail, Franklin

When
May 24, 2:55 PM CST
Where
Franklin County, 2.81 mi S of Faulkner
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.580, -93.090

Hail, Butler

When
May 24, 3:05 PM CST
Where
Butler County, 3.28 mi SW of New Albion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -92.780

Hail, Butler

When
May 24, 3:10 PM CST
Where
Butler County, 1.23 mi NW of Parkersburg
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.580, -92.800

Hail, Decatur

When
May 24, 3:30 PM CST
Where
Decatur County, 0.52 mi W of Lamoni
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -93.940

Thunderstorm Wind, Bremer

When
May 24, 3:44 PM CST
Where
Bremer County, Sumner
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.850, -92.100

Numerous large trees downed by high winds.

Hail, Decatur

When
May 24, 3:50 PM CST
Where
Decatur County, 4.68 mi ENE of Davis City
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.660, -93.720

Also 1.10 inches of rain in 20 minutes.

Thunderstorm Wind, Black Hawk

When
May 24, 4:20 PM CST
Where
Black Hawk County, 0.65 mi ESE of Orange to 0.97 mi NW of Washburn
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.428, -92.357

Three foot diameter tree at Orange Elementary School was uprooted. Numerous large tree branches were downed near the school along Washington Street.

Thunderstorm Wind, Black Hawk

When
May 24, 4:25 PM CST
Where
Black Hawk County, 2.06 mi SW of Evansdale
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.450, -92.310

Hail, Black Hawk

When
May 24, 4:33 PM CST
Where
Black Hawk County, 0.51 mi E of Dunkerton
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.570, -92.160

Strong winds also damaged a new swing set.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372638, 372640, 372639, 372642, 372641, 372643, 372644, 372646, 372647, 372645.